New Hampshire, 2021

Hail and Damaging Winds in New Hampshire, September 15, 2021

September 15, 2021 · NWS GYX · 19 events in 7 counties and zones

A late season severe weather outbreak occurred across New Hampshire as a cold front swept across the state during the afternoon peak heating. A very moist and unstable airmass was in place across the region with highs reaching 80 degrees and dewpoints into the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A late season severe weather outbreak occurred across New Hampshire as a cold front swept across the state during the afternoon peak heating. A very moist and unstable airmass was in place across the region with highs reaching 80 degrees and dewpoints into the 60s. This allowed for sufficient CAPE values to support damaging winds gusts and large hail as the cold front moved across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 15, 12:37 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 15, 12:37 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Gray ME
137 PM EDT Wed Sep 15 2021

.SYNOPSIS...
A warm front moves through the area tonight. A few showers and
some fog are possible. A much more humid air mass will be in
place today ahead of a cold front moving in from the northwest.
Showers and thunderstorms are expected along the front as it
moves through, some of which could be severe in the afternoon
and early evening. High pressure brings quiet weather for
Thursday and Friday. Low pressure moving north from the tropics
may bring some rain on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
137 PM Update... Have primarily updated the near term forecast
to include a Severe Thunderstorm Watch now in effect until 8 PM
EDT this evening. Current radar shows lines and multi cell
clusters of storms to our west over Vermont and Upstate NY where
some storms have already produced severe hail. Expect these
storms to move into western New Hampshire over the next couple
of hours. The rest of the forecast remains on track with strong
to severe storms moving through the area through this evening.

1041 AM Update...
The incoming 12Z CAM guidance continue to indicate a busy
severe weather day is in store for much of Maine and New
Hampshire from about 2 PM to 8 PM. A look at this mornings 12Z
KGYX sounding shows decent mid- level lapse rates already in
place and looking at soundings to our south (KOKX) show
impressive mid-level lapse rates of ~8C/KM above the LFC. These
lapse rates are one of the key ingredients leading to high
confidence in severe weather today.

Convective mode looks to be multi cell clusters with oriented
SW to NE that will congeal into linear segments with bowing
structures and embedded supercells as the cold front sweeps
southeast across the area this afternoon. Storms will enter
northern New Hampshire and NW Maine around 2 PM and will reach
the coastal plain between 6 and 8 pm. There have been some
signals that a couple discrete supercells may form ahead of the
line so will continue to watch closely for this type of
evolution. All three severe hazards are possible: damaging
winds, large hail, and a few tornadoes. The greatest risk for
tornadoes will be across the Lakes Region of New Hampshire into
interior SW Maine. There continues to be a signal that the
forcing will outrun storms later this evening as storms move
into coastal areas and southern New Hampshire thus reducing the
severe potential here. People are urged to stay weather aware
today and to have multiple ways to receive warnings.

645 AM Update...
Continuing to monitor a line of convection which will be
entering the GYX forecast area between 11 and 12 UTC which is a
tad faster than most guidance. Latest HRRR does have this line
weakening before restrengthening later this morning and this
afternoon.

Have modified forecast using observational and mesoscale model
trends over the near term portion of the forecast. Cloud cover
appears to be relatively solid this morning, however the fog is
rather patchy in nature. The HREF continues to show low level
moisture holding along the Midcoast region most of the day,
while skies initial begin to clear over southern New Hampshire
by noontime.

Prev Disc...
A cold front will sweep across the region during the afternoon
and evening hours. Ahead of this front, patchy fog will limit
our daytime heating especially across the Midcoast region.
However, with mixing, this fog will gradually dissipate allowing
temperatures to climb into the 70s this afternoon with 80s for
highs over southwest interior Maine and southern New Hampshire.
It may take quit a few hours for the low cloudiness to mix out
along the Midcoast region as the latest HREF solution suggest
plenty of low level moisture in the RKD area throughout the day.
Surface dew points will quickly be on the rise as well,
climbing into the upper 60s in most locations.

This destabilization will allow for CAPE values to climb well
over 1000 J/KG and will combine with a favorable shear profile
to produce a line of strong to severe thunderstorms with
discrete cells as well. Will continue to message that damaging
wind gusts are the primary threat from these storms, however
large hail and a tornado or two are possible as well. Locally
heavy rainfall will remain possible as well, but the convection
should be relatively fast moving.

&&

.SHORT TERM /THURSDAY THROUGH 6 AM THURSDAY/...
Scattered strong to severe thunderstorms will continue into
early this evening before best support and jet dynamics shifts
to the east. Despite slightly drier air entering the region
tonight with weak ridge of high pressure building east towards
New England, patchy fog will once again form over the region.

Temperatures by morning will drop into the 50s over central and
northern areas with lower to mid 60s over southern portions.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
There are two features to watch as we end the week and move into the
weekend. First of all is a low off the Carolinas which will
slowly move northeast through the start of the weekend.
Consensus of the track for the moment keeps it well out to sea
but still bears keeping a close eye on. That close eye is due to
factor two, an approaching trough and cold front which should
push through the region Saturday night into Sunday. The simplest
scenario, and that favored by the global deterministic models
is one in which the low passes out to sea and then the front
sweeps through the region. Whenever we have these southern and
northern streams it bears watching as a slight shift in the
timing of either feature could provide favorable phasing
bringing more rain into the region. For the moment have
increased the PoP just slightly across the coastal plain for
Friday night into Saturday, which in addition to the slight nod
to offshore system pushing moisture in also reflects the
potential for accumulating drizzle as onshore flow dominates the
coast and forecast soundings remain saturated.

For the weekend, the cold front will sweep through, with another
round of showers and a few thunderstorms possible. High pressure
will build in to start the week, keeping conditions warm and dry
through the middle of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...IFR conditions will continue to develop early this
morning with low clouds and patchy fog across the region. There
will also be some developing low level wind shear as winds
increase above the surface.

Showers and thunderstorms will cross the region from northwest
to southeast this afternoon and evening, bringing all locations
briefly to LIFR for a short period. Conditions improving later
today over northern portions with conditions improving over
southern areas later this evening. However, patchy fog will once
again develop despite drier air entering the region behind the
cold front.

Long Term... Onshore flow with a low pressure lurking in the
eastern gulf of Maine will result in low clouds, along with
drizzle and stratus through the midcoast for Friday and into
Saturday with RKD and PWM most likely to be impacted. Further
inland AUG should be at high enough elevation to evade the low
marine layer but will need to keep and eye on it. Additional
round of showers will move through on Saturday before high
pressure builds in to start next week.

&&

.MARINE...
Short Term...Fog may lower visibilities over the coastal waters
this morning. Otherwise, a gradient will strengthen from the
south today ahead of an approaching cold front. Gusts will be
in the 25 to 30 kt range with building seas. Thus, a Small Craft
Advisory has been issued. Scattered showers and thunderstorms
may reach the coastal waters late in the afternoon and evening.

Winds and seas diminish tonight with still some patchy fog
limiting visibilities.

Long Term... Low pressure will move through the eastern portion
of the Gulf of Maine on Friday into Saturday. Have increased
winds and seas slightly with this system providing favorable
northeasterly fetch. A cold front will finally sweep offshore on
Sunday with high pressure building in to start next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ153.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ150>152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Cannon
LONG TERM...Curtis
Hazardous weather outlook, Sep 15, 1:47 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
247 AM EDT Wed Sep 15 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-160700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
247 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening as a cold front crosses through northern New England.
Damaging winds will be the primary threat followed by severe hail and
heavy rainfall, along with the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No Hazardous Weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-160700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
247 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 8:00 AM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Gray ME
900 AM EDT Wed Sep 15 2021

MEZ007>009-151345-
Northern Oxford ME-Northern Franklin ME-Central Somerset ME-
900 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Oxford,
west central Somerset and west central Franklin Counties through 945
AM EDT...

At 859 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rangeley, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Rangeley, Carrabassett Valley, Dallas Plantation, Coplin
Plantation, Upper Cupsuptic, Dead River, Stetsontown, Tim Pond, Jim
Pond, Lang, Flagstaff, Bigelow, Seven Ponds, Davis, Alder Stream,
Wyman, Lower Cupsuptic, King And Bartlett and Oxbow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 7089 4521 7091 4537 7023 4506 7013
TIME...MOT...LOC 1259Z 259DEG 42KT 4511 7076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Sep 15, 11:52 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service GRAY ME
1252 PM EDT Wed Sep 15 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-151900-
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Interior Cumberland Highlands-
Androscoggin-Kennebec-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
1252 PM EDT Wed Sep 15 2021

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THE
EVENING...

Thunderstorms are expected to rapidly increase in coverage over
the next couple of hours across northern New England. These will
be moving into New Hampshire and western Maine in that time and
advancing towards the coast by around 8 PM.

Damaging wind gusts are the primary concern with any
thunderstorms through evening, including wind gusts up to 70 mph.
That being said, isolated large hail and a brief tornado cannot be
ruled out either. The threat should be highest in the late
afternoon and early evening, before weakening around sunset.

Be weather aware and find the latest watch and warning
information at www.weather.gov/gray.

Legro

The radar

The Portland,ME radar (KGYX), 110 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Coos

When
September 15, 1:40 PM EST to 1:45 PM EST
Where
Coos County, 6.78 mi SE of Errol
Measured
1.25 in hail
Reported by
Public
Coordinates
44.700, -71.050

A severe thunderstorm dropped half dollar size hail along Route 26 near the Maine/NH border.

Thunderstorm Wind, Grafton

When
September 15, 1:41 PM EST to 1:46 PM EST
Where
Grafton County, 0.69 mi S of Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.310, -71.770

Damaging outflow wind gusts from a severe thunderstorm downed numerous trees across the town of Littleton.

Thunderstorm Wind, Coos

When
September 15, 1:43 PM EST to 1:48 PM EST
Where
Coos County, 0.69 mi N of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.490, -71.570

Damaging outflow wind gusts from a severe thunderstorm downed numerous trees across the town of Lancaster.

Thunderstorm Wind, Coos

When
September 15, 2:15 PM EST to 2:20 PM EST
Where
Coos County, 0.99 mi W of Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.470, -71.190

Damaging outflow wind gusts from a severe thunderstorm downed numerous trees across the town of Berlin.

Thunderstorm Wind, Grafton

When
September 15, 2:20 PM EST to 2:25 PM EST
Where
Grafton County, 1.47 mi SSE of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.960, -71.670

Damaging outflow wind gusts from a severe thunderstorm downed trees near the KOA campground of Highway 175 south of Woodstock.

Thunderstorm Wind, Grafton

When
September 15, 2:45 PM EST to 2:50 PM EST
Where
Grafton County, 0.85 mi NE of Campton Upper Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.880, -71.620

Damaging outflow wind gusts from a severe thunderstorm downed a tree and power line on Upper Mad River Rd. in Campton.

Thunderstorm Wind, Sullivan

When
September 15, 3:08 PM EST to 3:13 PM EST
Where
Sullivan County, 0.85 mi SE of Unity
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.290, -72.260

Damaging outflow wind gusts from a severe thunderstorm downed many trees across the town of Unity.

Thunderstorm Wind, Sullivan

When
September 15, 3:10 PM EST to 3:15 PM EST
Where
Sullivan County, Claremont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.380, -72.350

Damaging outflow wind gusts from a severe thunderstorm downed trees across the town of Claremont.

Thunderstorm Wind, Cheshire

When
September 15, 3:10 PM EST to 3:15 PM EST
Where
Cheshire County, 0.69 mi N of Walpole
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.090, -72.430

Damaging outflow wind gusts from a severe thunderstorm downed numerous trees north of Walpole. Penny size hail was also reported with this storm.

Thunderstorm Wind, Cheshire

When
September 15, 3:15 PM EST to 3:20 PM EST
Where
Cheshire County, 2.14 mi WSW of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.010, -72.260

Damaging outflow wind gusts from a severe thunderstorm downed trees and wires on NH State Route 10.

Hail, Carroll

When
September 15, 3:18 PM EST to 3:22 PM EST
Where
Carroll County, 0.69 mi S of Whiteface
Measured
1 in hail
Reported by
Public
Coordinates
43.860, -71.400

A severe thunderstorm dropped 1 inch hail in the town of North Sandwich.

Hail, Sullivan

When
September 15, 3:20 PM EST to 3:25 PM EST
Where
Sullivan County, Washington
Measured
1.25 in hail
Reported by
Public
Coordinates
43.180, -72.100

A severe thunderstorm dropped half dollar size hail in Washington, NH.

Hail, Merrimack

When
September 15, 3:30 PM EST to 3:35 PM EST
Where
Merrimack County, 0.85 mi NE of Bradford Center
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -71.970

A severe thunderstorm dropped quarter size hail near Bradford Center, NH.

Hail, Cheshire

When
September 15, 4:09 PM EST to 4:12 PM EST
Where
Cheshire County, 2.14 mi WSW of Dublin
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -72.110

A severe thunderstorm dropped quarter size hail in Dublin, NH.

Hail, Carroll

When
September 15, 4:12 PM EST to 4:17 PM EST
Where
Carroll County, South Wolfeboro
Measured
1.25 in hail
Reported by
Public
Coordinates
43.570, -71.180

A severe thunderstorm dropped half dollar size south of Wolfeboro shredding leaves through the area.

Thunderstorm Wind, Cheshire

When
September 15, 4:12 PM EST to 4:15 PM EST
Where
Cheshire County, 1.52 mi W of Dublin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.920, -72.100

Damaging outflow wind gusts from a severe thunderstorm downed trees on McVeagh Rd. in Dublin.

Thunderstorm Wind, Hillsborough

When
September 15, 4:22 PM EST to 4:25 PM EST
Where
Hillsborough County, 1.47 mi SSW of Noone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.850, -71.960

Damaging outflow wind gusts from a severe thunderstorm downed trees south of Peterborough along U.S. Hwy 202.

Hail, Carroll

When
September 15, 4:25 PM EST to 4:28 PM EST
Where
Carroll County, 0.5 mi E of Brookfield
Measured
1.25 in hail
Reported by
Public
Coordinates
43.570, -71.040

A severe thunderstorm dropped half dollar size hail in the town of Wakefield.

Thunderstorm Wind, Hillsborough

When
September 15, 4:40 PM EST to 4:45 PM EST
Where
Hillsborough County, 1.67 mi WNW of Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.830, -71.930

Damaging outflow wind gusts from a severe thunderstorm downed trees in the town of Sharon, with one blocking State Rt. 123.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987167, 987159, 987160, 987161, 987164, 987166, 987170, 987169, 987174, 987175, 987163, 987172, 987173, 987179, 987176, 987180, 987182, 987178, 987184.